European Medicines Agency serious side effects drugs cholesterol
Patients have been warned about two new serious side effects in drugs that reduce cholesterol by the European Medicines Agency (EMA).
As reported by the Organisation of Consumers and Users (OCU), more than half of the adult Spanish population has hypercholesterolemia. This is a medical condition that occurs when cholesterol levels rise above 200 mg/dl.
Statins are a very popular and effective drug against this disease. They are used to reduce the levels of ‘bad’ cholesterol (LDL). They are the main cause of the formation of atherosclerotic plaques that can clog the arteries, preventing blood from circulating normally.
This pharmacological treatment is indicated for people with a high probability of suffering a cardiovascular event. These include a heart attack, stroke, angina pectoris, aortic aneurysm, etc, in the next 10 years. Statins are also used to treat patients who have already had one of these events and have established some form of cardiovascular disease.
In Spain, the most widely used statin drugs are atorvastatin and simvastatin. Although statins are generally considered safe drugs, like any drug, they are not spared from a long list of side effects such as muscle pain, digestive problems, difficulty sleeping, or headaches.
Recently, the European Medicines Agency (EMA) warned of two new serious adverse effects related to this group of drugs. The first is myasthenia gravis or muscle weakness, and the second is ocular myasthenia, affectations of the muscles of both the eyelids and the eyeball.
On February 6, the EMA already published new recommendations addressed to the companies that own the marketing of statin drugs. They were asked to modify the package inserts for these drugs and incorporate these two new potential side effects.
Having reviewed all the available evidence, the EMA found that some patients taking statins reported new cases or a worsening of myasthenia gravis or ocular myasthenia.
The OCU indicated that the reported cases are, for now, scarce, and it has not been possible to calculate the frequency of occurrence of these adverse effects.
However, from now on, the package insert for statins must include information about these effects and the warning ‘Consult your doctor if you have weakness in your arms or legs that worsens after periods of activity, double vision, or falling eyelids, difficulty swallowing, or difficulty breathing’, as reported by larazon.es on Thursday, March 16.
Thank you for taking the time to read this article. Do remember to come back and check The Euro Weekly News website for all your up-to-date local and international news stories and remember, you can also follow us on Facebook and Instagram.